My mum passed away three weeks ago and when I got over the shocked I started analyzing every moment before her death.
I have read a few posts about morphine and Ativan precipitating death in cancer patients and I started worrying and feeling guilty about not having given enough information about it.
My mum had colorectal cancer stage three. She had a PET scan in December and didn't have metastasis but the cancer was invasive.
They started her on radiotherapy sessions to minimize symptoms but after the 7th session she developed a back pain similar to lumbago. We thought it was an isolated thing but when we saw the oncologist he said the tumor was probably growing and pressing against her back. He didn't want to do anymore tests because his priority was to keep her pain free, he referred her to palliative care at home. He gave us a few clues that at 87 years old with heart and kidney problems things normally wouldn't progress for the better, but I still had hope that my mum eventually will improve she didn't have metastasis or at least that is what we thought.
The palliative care team started her on Palexia (tapentadol) two a day one in the morning and one in the evening. Withing a week she had her dose of Palexia increased to three in the morning and three in the evening, as well as a one corticosteroid, three metamizol (analgesic) three paracetamol 1 gr plus all her regular heart medication and diuretics. She was a little better but not a great deal we were positive that my mum would improve a little. At the end of the week she started having neck ache and was agitated again with pain. I waited a couple of days and called palliative care to come to the house (until then they were giving the prescriptions over the phone) to assess her pain I wasn't sure if my mum was just having zero pain tolerance or she was getting worse. I explained everything to them, he touched her back and she was screaming with pain but if she didn't move there was no much pain. The nurse then put a pump which the doctor said it was the same medication she was taking but in the pump so they can adjust what is the best dose for her and give it in tablet form. That first night that she had the pump she asked for a tablet in the middle of the night and we gave her what the doctor told us in case she had pain again. Next the nurse came back and put more medication and gave us an antiinflammatory just in case she needed pain relieved later on. That same day in the afternoon she seemed a bit confused and very sleepy which they put down to the medication, I though she was now resting because she had no pain after all she had a lots of sleepless nights and agitation her body and mind was exhausted. I decided to call palliative care and they told me to try and wake her up other wises she would not sleep at night but I couldn't, when I was calling her she was opening her eyes and closing them again, sometimes telling me off for trying to wake her up. She had a nutritional drink in the evening went to bed and after a three hours she woke up complaining of shortness of breath, emergency doctor was called. A couple of minutes after they arrived they were saying that these symptoms are normal because of the drugs, as they were saying that my mum drops her head and dies. They tried to reanimate her but couldn't and finally pronounced her dead, heart failure.
I was in real shock because I wasn't expecting her to die so suddenly she was eating and drinking the same day she didn't look terminal. Even her palliative doctor was shocked he didn't expect this to happen.
I started thinking that maybe the pump with the medication precipitated her death, I was trusting the doctors I should have never allowed them to put the pump. Is this a normal thing? The doctor never warned me about the risks of that happening! All he says is that the medication was a very low dose, that her heart was too weak that is why she died not the medication but I am very doubtful now. Could someone help me to understand?